Thunderstorm Wind, Kent
- When
- May 30, 4:02 PM EST
- Where
- Kent County, 0.54 mi E of Felton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.020, -75.560
Tree down into wire in Felton. Time estimated from radar.
Severe thunderstorms impacted the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms impacted the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 30, 2:31 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
331 PM EDT Thu May 30 2019
.SYNOPSIS...
An area of low pressure will move eastward along a frontal boundary
stalled out across the area this evening, pulling the frontal
boundary to our south. Weak high pressure is expected on Friday as a
backdoor cold front is expected to remain to our north Saturday.
Another low pressure system is expected to move along this boundary
to our north Sunday, pulling the frontal boundary across the area
Sunday into Sunday night. This low will strengthen to our north
Monday and Tuesday as high pressure builds to our south. Another
frontal boundary is expected around Thursday next week, with a pre
frontal trough developing ahead of it Wednesday into Wednesday
night.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Another round of Severe thunderstorms will likely affect much of the
area this evening with Severe Thunderstorm Watch 297 in effect until
900 PM. The activity is already developing W of the area presently
and will intensify with the warm and humid airmass in place. The
cooties not in the watch may also have some tstms also. The
Flash Flood Watch will also remain up since PWAT values remain
rather high for this time of year. After the convection dies
down, skies will become partly cloudy overnight. There will also
be some fog across the areas that receive the rains this
evening. Lows tonight will be in the upper 50s to low 60s across
the north to the mid/upper 60s S/E.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Weak high pressure will be building into the area Friday. A dry
day is expected, at last. High temperatures will range from the
upper 70s across the southern Poconos and northern NJ to the
low 80s over metro Philadelphia and Delmarva.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The weekend will see a robust shortwave trough rotating around the
base of a broad upper low over Ontario. As the shortwave pushes into
the Great Lakes, a surface frontal system will begin to approach
from the northwest. Ahead of the front and an associated surface
low, winds will start to turn out of the south and southwest on
Saturday. For this reason, a warm day is likely even with breakdown
of the Southeast ridge which will start to favor a cooler pattern
overall by early next week. So temperatures will warm into the 80s
Saturday after a dry and seasonable night Friday in between weather
systems. As the surface front approaches, we will again have to
watch for a shower and storm threat. However, moisture is limited on
Saturday as the winds are only starting to turn southerly after the
northwest flow Friday. Combined with limited forcing from the front
still being rather far northwest, most of Saturday should be dry,
with an afternoon shower or storm possible especially north of I-78.
As the front gets closer, additional showers are possible Saturday
night. The front should slow down as it approaches, and that will
set up a more unsettled day on Sunday. More robust southwesterly
flow will favor warmer temperatures, but increased cloud cover
should keep the highs near to a little below those of Saturday. With
better moisture and improved forcing, more widespread showers and
thunderstorms are possible Sunday. Severe weather parameters look to
have become a little more favorable for Sunday. MLCAPE will likely
build in excess of 1000J/kg during the afternoon with dew points
getting into the mid 60s and much improved forcing with the frontal
boundary nearby. Wind fields, however, are not very impressive, so
this could be a limiting factor. Nonetheless, widespread showers and
storms are likely with a few potentially strong to severe especially
if there is some morning sunshine to build instability and if wind
fields trend a little more favorable. By Sunday night, the cold
front will move through, and winds will shift sharply to northwest
with any lingering showers moving offshore.
On Monday, an area of low pressure will strengthen to our north,
while high pressure moves through the Ohio River Valley to our west.
This will likely create gusty winds on Monday, with gusts of at
least 20-30 mph possible. There could be enough low-mid level lift
and moisture across portions of northeastern Pennsylvania and
northern New Jersey on Monday for some isolated showers to develop
as a couple of short waves move across the area. Any shower activity
will diminish through the day, and Monday night is expected to
remain dry, but may continue to be breezy at times.
On Tuesday, the breezy conditions will likely continue as the
pressure gradient remains fairly tight between the low pressure to
our north and the high to our south. Dry weather is expected to
continue into Tuesday and Tuesday night.
On Wednesday, the low continues to move north, and the high moves
offshore of the southeast coast, so they lose their effect on our
area. Behind these systems, a pre frontal trough is expected to
develop across our area later Wednesday into Wednesday night ahead
of an approaching cold front. This will lead to an increase in
shower/thunderstorm chances later Wednesday into Wednesday night.
With a fairly tight pressure gradient, winds could continue to be
gusty through the day Wednesday.
A cold front is forecast to move across the area on Thursday. We are
a week away, but long range guidance indicates instability building
during the day, so thunderstorms could develop during the day
Thursday. The pre frontal trough may also focus shower and
thunderstorm activity during the day as well.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Tonight... Lower CIGS/VSBYS expected in showers and tstms across the
terminals this evening before the rains end from W to E between 02Z
and 04Z. Probably MVFR in most showers/tstms, but if a cell moves
directly over a location, LIFR is possible for short periods.
Outside of the convection, mostly VFR with mostly S or SW winds.
Areas of fog possible near the shore through the evening.
Friday...There will be areas of fog across the terminals Friday
morning, like today, in areas that get the heavier rains this
evening. Once the daytime mixing begins, the fog should dissipate.
After that, VFR conditions are expected the rest of the day. Winds
will be mostly West or Northwest around 10 knots.
Outlook...
Saturday-Saturday night... VFR most of the day Saturday. Chance of
showers or thunderstorms late in the afternoon and overnight
especially north of PHL. Light and variable winds becoming light out
of the southwest Saturday afternoon.
Sunday-Sunday night... Scattered showers and thunderstorms with
associated restrictions. Southwest wind around 5 to 10 kt becoming
northwest at night with gusts to 20 kt possible overnight.
Monday-Tuesday...VFR conditions expected. Gusty west to northwest
wind expected, with gusts of 20-30 knots possible, especially
Monday.
&&
.MARINE...
Tonight...Overall, conditions will remain below SCA criteria. An
important exception will be localized TSTMS with higher winds and
seas. Special Marine Warning products will likely be issued for some
of the waters through the evening. A severe thunderstorm Watch is in
effect until 900 PM.
Friday...Fair weather is expected through the day. Winds and seas
will remain below SCA conditions. Seas on the ocean mostly around 3
ft.
Outlook...
Saturday-Sunday night... Winds and seas are expected to remain below
SCA criteria for the weekend. A slight chance of showers or
thunderstorms late Saturday with more widespread showers or storms
Sunday. Southwesterly winds may gust near or a little above 20 kt on
Sunday afternoon and evening.
Monday-Tuesday...Small Craft Advisory conditions possible with
west to northwest wind gusts of 25-30 knots possible.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ054-055-
060>062-070-071-101>106.
NJ...Flash Flood Watch until 10 PM EDT this evening for NJZ001-
007>010-012>020-026-027.
DE...Flash Flood Watch until 10 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Robertson/O'Brien
Aviation...Robertson/O'Brien/O'Hara
Marine...Robertson/O'Brien/O'HaraHazardous Weather Outlook National Weather Service Mount Holly NJ 337 PM EDT Thu May 30 2019 DEZ001-NJZ007-009-015>019-027-PAZ060>062-070-071-101>106-311945- New Castle-Warren-Hunterdon-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Southeastern Burlington-Berks-Lehigh- Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 337 PM EDT Thu May 30 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ021>023-311945- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline- Cumberland-Atlantic-Cape May- 337 PM EDT Thu May 30 2019 ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-008-010-012-013-020-PAZ054-055-311945- Sussex-Morris-Somerset-Middlesex-Western Monmouth-Ocean-Carbon- Monroe- 337 PM EDT Thu May 30 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, southern New Jersey and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also the risk of severe weather this afternoon into this evening as thunderstorms could produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-026-311945- Eastern Monmouth-Coastal Ocean- 337 PM EDT Thu May 30 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024-025-311945- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- 337 PM EDT Thu May 30 2019 ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450>455-311945- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 PM EDT Thu May 30 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-311945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 337 PM EDT Thu May 30 2019 ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 2 S LANGHORNE 40.15N 74.92W
05/29/2019 BUCKS PA EMERGENCY MNGR
*** 1 FATAL ***
MALE TEENAGER FELL OUT OF KAYAK ON NESHAMINY
CREEK NEAR PENNDEL. HE LATER DIED AT AN AREA
HOSPITAL. LAW ENFORCEMENT INDICATED RIVER
WAS FLOODING AT THE TIME AND LIKELY
CONTRIBUTED TO HIS DEATH. TIME AND LOCATION
ESTIMATED.
&&
CMSSpecial Weather Statement National Weather Service Mount Holly NJ 422 PM EDT Thu May 30 2019 DEZ001-NJZ017-PAZ070-071-102-104-302045- New Castle-Gloucester-Eastern Montgomery-Delaware-Eastern Chester-Philadelphia- 422 PM EDT Thu May 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW CASTLE... NORTHWESTERN GLOUCESTER...SOUTH CENTRAL MONTGOMERY...SOUTHEASTERN CHESTER...SOUTHWESTERN PHILADELPHIA AND DELAWARE COUNTIES... At 422 PM EDT, a strong thunderstorm was located near Ashland, or 8 miles northwest of Wilmington, moving northeast at 35 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Philadelphia, Wilmington, Gloucester City, Chester, Yeadon, Westtown, Conshohocken, Folcroft, Swarthmore, Elsmere, Paulsboro, Kennett Square, Westville, Narberth, National Park, East Lansdowne, Arden, Darby Township, Cheyney and Morris Park. If outdoors, consider seeking shelter inside a building. LAT...LON 4010 7526 3986 7512 3972 7565 3988 7574 TIME...MOT...LOC 2022Z 245DEG 31KT 3984 7561 SFJ
Special Weather Statement
National Weather Service Mount Holly NJ
425 PM EDT Thu May 30 2019
NJZ007-009-PAZ062-302100-
Hunterdon-Warren-Northampton-
425 PM EDT Thu May 30 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HUNTERDON...
SOUTHWESTERN WARREN AND NORTHAMPTON COUNTIES...
At 425 PM EDT, a strong thunderstorm was located over Tatamy, or near
Easton, moving east at 20 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Easton, Bethlehem, Forks, Northampton, Wilson, Washington, Nazareth,
Bangor, Wind Gap, Bath, Belvidere, Harmony, Oxford, Alpha, Glen
Gardner, Belfast, Hampton, West Easton, Tatamy and Bloomsbury.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4061 7493 4066 7543 4067 7543 4067 7548
4081 7549 4083 7542 4083 7538 4085 7533
4088 7493
TIME...MOT...LOC 2025Z 269DEG 16KT 4075 7524
SFJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST CARVILLE 39.05N 76.01W
05/30/2019 M52 MPH QUEEN ANNE'S MD MESONET
&&
JEOSpecial Weather Statement
National Weather Service Mount Holly NJ
446 PM EDT Thu May 30 2019
DEZ001-MDZ008-NJZ016-021-PAZ101-302115-
New Castle-Cecil-Salem-Cumberland-Western Chester-
446 PM EDT Thu May 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
CECIL...NORTHWESTERN CUMBERLAND AND SALEM COUNTIES...
At 446 PM EDT, a strong thunderstorm was located near Hollywood
Beach, or near Elkton, moving east at 35 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Newark, Middletown, Elkton, Calvert, Pennsville, Carneys Point, New
Castle, Salem, North East, Woodstown, Alloway, Rising Sun, Quinton,
Delaware City, Charlestown, Greenwich, Cecilton, Shiloh, Blake and
Glasgow.
LAT...LON 3975 7607 3974 7596 3972 7596 3972 7581
3970 7553 3967 7555 3966 7553 3969 7551
3967 7527 3935 7527 3940 7604 3943 7600
3946 7601 3952 7598 3955 7603 3955 7608
3956 7609
TIME...MOT...LOC 2046Z 273DEG 29KT 3956 7590
NCSpecial Weather Statement National Weather Service Mount Holly NJ 502 PM EDT Thu May 30 2019 NJZ018-019-PAZ071-104-106-302130- Northwestern Burlington-Camden-Lower Bucks-Eastern Montgomery-Philadelphia- 502 PM EDT Thu May 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN... NORTHWESTERN BURLINGTON...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS AND PHILADELPHIA COUNTIES... At 501 PM EDT, a strong thunderstorm was located over Kensington, or over Philadelphia, moving east at 35 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Philadelphia, Camden, Gloucester City, Cherry Hill, Bensalem, Mount Laurel, Willingboro, Medford, Lumberton, Yeadon, Burlington, Bristol, Mount Holly, Riverside, Palmyra, Jenkintown, Narberth, Beverly, Rockledge and Langhorne. LAT...LON 3990 7522 4004 7530 4021 7488 3989 7470 TIME...MOT...LOC 2101Z 255DEG 28KT 3999 7511 SFJ
The Dover AFB radar (KDOX), 24 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
7 thunderstorm wind. Local standard time, as filed.
Tree down into wire in Felton. Time estimated from radar.
Multiple reports of trees across roadways and trees into wires on South Bowers. Time estimated from radar.
Power lines down at the intersection of Bradford Street and Pennsylvania Avenue. Time estimated from radar.
Trees down in Georgetown. Time estimated from radar.
US Highway 9 closed between Fire Tower Road and Kaye Road owing to downed trees and power lines. Time estimated from radar.
Several trees down in Lewes. Time estimated from radar.
Several trees down in the Millville and Pcean View Area. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822678, 822679, 822680, 822681, 822683, 822684, 822685.